Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Amarillo, TX

June 15, 2002Hemphill County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2002, 6:55 PM CDT for Hemphill County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 6:55 PM CDT (23:55 UTC)
Expired
Jun 15, 2002, 8:00 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 144 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:10 PM CDTThunderstorm Wind 61 ECanadian, TXNumerous trees and powerlines were reported down.
Jun 15, 7:31 PM CDTThunderstorm Wind 61 EMendota, TXSeveral trees were reported blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 152355
SVRAMA
TXC211-160100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPHILL COUNTY IN THE TEXAS PANHANDLE

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CANADIAN...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CANADIAN...LAKE MARVIN AND GLAZIER

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3604 10054 3564 10053 3564 10001 3605 10002

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:20 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 15, 3:20 PM CDT, 3 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SAT JUN 15 2002

BUSY WITH GRIDS THIS AFTN SO DISCUSSION WILL BE SHORT. PSBL SIG SVR
WX EVENT...MAINLY LARGE HAIL AND DAMAGING WINDS...BEGINNING UPSTREAM
IN CO AND KS AND WILL HEAD SEWD THRU FCST AREA THIS EVENING AND
TNGT. LIKELY POPS ALL ZNS AND SVR WORDING MENTIONED. BREAK ON SUNDAY
AS ATMO RECOVERS WITH SOME MOUNTAIN STORMS TO THE W AND NW...HEADING
SEWD LATE SUN AFTN AND SUN EVENING. SLGHT CHC TO CHC REASONABLE.
LITTLE CHANGE FOR MON AND TUE AS SOME SEMBLANCE OF NW FLOW
CONTINUES. FLOW TRANSITIONS TO MORE OF A SW REGIME WED THRU END OF
WEEK AS TROF BEGINS HEADING INTO PAC NW AND UPPER RIDGE BUILDS
SLIGHTLY INTO AREA WITH AXIS E OF FCST AREA. WILL RETAIN SLGHT CHC
POPS FOR WED THRU SAT AT THIS TIME. WARMING TREND INTO MIDDLE AND
LATTER PART OF NEXT WEEK LOOKS PLAUSIBLE. SVR WATCH BEING ISSUED NOW
SO WILL END.

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson41 min
Jun 15, 5:54 PM CDTSevere Thunderstorm WarningAMAHartley, Moore51 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter62 min
Jun 15, 6:34 PM CDTSevere Thunderstorm WarningAMALipscomb56 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningAMAGray, Roberts57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.